Nebraska, 2012

Hail in Nebraska, September 30, 2012

September 30, 2012 · NWS GLD · 2 events in 1 county or zone

A few thunderstorms developed during the late afternoon and evening over Southwest Nebraska, with one becoming severe. The largest hail stone was golf ball size and fell at Culbertson.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A few thunderstorms developed during the late afternoon and evening over Southwest Nebraska, with one becoming severe. The largest hail stone was golf ball size and fell at Culbertson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 30, 5:47 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Sep 30, 5:47 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
547 PM MDT SUN SEP 30 2012

.SHORT TERM...(TONIGHT THROUGH MONDAY)
ISSUED AT 1259 PM MDT SUN SEP 30 2012

NORTHWEST FLOW WILL BRING A SHORTWAVE ACROSS THE REGION TONIGHT.
HOWEVER H8-7 LAYER MEAN RH IS LIMITED AND DYNAMICS ARE WEAK. THERE
IS ENOUGH CAPE FOR THUNDERSTORMS SO WILL GO WITH A SLIGHT CHANCE
OF THUNDERSTORMS FOR THE FA THIS EVENING WITH SOME CHANCE POPS IN
THE EAST NEAR THE SURFACE TROUGH. DYNAMICS WILL WEAKEN AS THE
SHORTWAVE EXITS BY 06Z MONDAY. POPS WILL BE LOWERED TO NIL AT THIS
POINT AND CONTINUE THROUGH MONDAY AS SUBSIDENCE BUILDS INTO
NORTHWEST KANSAS. MIN TEMPERATURES TONIGHT WILL FALL INTO THE
UPPER 40S IN EASTERN COLORADO WITH AROUND 50S ELSEWHERE. MAX
TEMPERATURES MONDAY WILL RANGE FROM 70 TO 75.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 239 PM MDT SUN SEP 30 2012

MONDAY NIGHT THROUGH TUESDAY WILL BE DRY AS AN UPPER LEVEL SHORT
WAVE RIDGE AND SURFACE RIDGE MOVE THROUGH THE AREA.  MONDAY NIGHT
LOW TEMPERATURES APPROACH THE MID 30S FROM MCCOOK SOUTHEAST TO HILL
CITY...WHICH MAY CAUSE LOW LYING AREAS TO SEE PATH CY FROST.  WILL
KEEP A MENTION OF FROST OUT OF THE FORECAST FOR NOW SINCE MOST
MODELS HAVE LOWS JUST ABOVE FROST CRITERIA.  HOWEVER WITH DEW POINTS NEAR
30 DEGREES AT SUNRISE...CLEAR SKIES AND LIGHT WINDS...LOWS MAY BE A
FEW DEGREES TOO WARM.  ON A SIDE NOTE THE AVERAGE FIRST FREEZE FOR
THE TRI-STATE AREA USUALLY OCCURS IN THE NEXT 10 DAYS.

TUESDAY NIGHT THE SHORT WAVE RIDGE MOVES SOUTH AS AN UPPER LEVEL
LONG WAVE TROUGH DROPS OUT OF CANADA INTO THE NORTHWEST US WITH A
STRONG COLD FRONT AHEAD OF IT.  MODELS DIFFER ON THE SPEED OF THE
COLD FRONT...WITH THE NAM/SREF AND SOME OF THE 12Z GEFS MEMBERS
MOVING THE FRONT HALFWAY THROUGH THE AREA BY SUNRISE WEDNESDAY.  THE
12Z GFS HAS SPED THE FRONTAL PASSAGE UP SOME.  GIVEN THE CURRENT
FASTER TREND...AND THE FACT THE NAM HAD THE A BETTER HANDLE ON THE
SURFACE TROUGH FOR SUNDAY...AM LEANING TOWARDS THE FASTER FRONTAL
PASSAGE FOR LATE TUESDAY/EARLY WEDNESDAY.  A FASTER FRONTAL PASSAGE
WILL PLACE THE FRONT AHEAD OF THE BETTER 1000-500MB MOISTURE...SO AM
NOT EXPECTING MUCH IF ANY PRECIP. WITH THE FRONT AT THIS POINT.

WEDNESDAY THROUGH SUNDAY GENERAL MODEL TREND HAS BEEN TO SPEED UP
THE FRONTAL TIMING FOR WEDNESDAY AS MENTION PREVIOUSLY...RESULTING
IN A DRY FRONTAL PASSAGE.  MODELS INCREASE THE 1000-500MB RELATIVE
HUMIDITY BEHIND THE FRONT AND AHEAD OF THE MAIN SHORT WAVE
TROUGH...HOWEVER MODELS STILL DIFFER AS TO HOW FAR SOUTH THE TROUGH
WILL DIG AND HOW FAST THE TROUGH WILL EXIT THE AREA WEDNESDAY
NIGHT.  MODELS CONSENSUS IS LEANING TOWARDS KEEPING THE MAJORITY OF
THE TROUGH FURTHER NORTH...BUT THERE IS STILL A CHANCE THE ENTIRE
AREA MAY RECEIVE RAINFALL SO HAVE AT LEAST SLIGHT PRECIP. CHANCES FOR THE
ENTIRE AREA WED. NIGHT.  THROUGH THE REST OF THE WEEK THE UPPER
LEVEL TROUGH BROADENS OVER THE NORTHERN CONUS AS IT MOVES EAST.
TOWARD THE END OF THE WEEK ANOTHER SHORT WAVE TROUGH/COLD FRONT DIVES SOUTH
THROUGH THE FLOW...MOVING OVER THE AREA FRIDAY NIGHT...GIVING THE
AREA A SHOT AT PRECIP. THROUGH SUNDAY.

BEHIND THE COLD FRONT TEMPERATURES WILL BE 5 TO 15 DEGREES BELOW
NORMAL.  THURSDAY NIGHT THROUGH SATURDAY NIGHT LOW LYING AREAS WILL
BE AT RISK FOR FROST AS TEMPERATURES DIP TO THE MID 30S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 543 PM MDT SUN SEP 30 2012

ISOLATED TO SCATTERED THUNDERSTORMS ARE STILL TO THE NORTH OF EACH
TAF SITE. AT THIS TIME IT LOOKS LIKE KGLD WILL HAVE THE BEST
CHANCE TO SEE RAINFALL. CHOSE TO HANDLE WITH VCTS AT BOTH SITES
SINCE AM NOT SURE IF THUNDERSTORMS WILL HANG ON VERY LONG AFTER
THE SUN GOES DOWN. ANOTHER SHORTWAVE TROUGH AND UPPER JET
APPROACHES THE AREA AFTER 06Z. ALSO AT THE SAME TIME A COLD IS
EXPECTED TO MOVE THROUGH. MODELS ARE INDICATING THERE MAY BE SOME
SPOTTY RAIN SHOWERS. SINCE AM NOT SURE OF THE COVERAGE...AGAIN
CHOSE TO HANDLE WITH VCSH UNTIL MID MORNING. GUSTY NORTH WINDS
WILL OCCUR AFTER THE FRONT MOVES THROUGH.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...FS
LONG TERM...JTL
AVIATION...BULLER
Hazardous weather outlook, Sep 30, 3:19 PM CST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
319 PM MDT SUN SEP 30 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
319 PM MDT SUN SEP 30 2012 /419 PM CDT SUN SEP 30 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE ENTIRE AREA THROUGH
THIS EVENING. MOST OF THE STORMS ARE NOT EXPECTED TO BE SEVERE.
HOWEVER...A FEW STORMS COULD PRODUCE HAIL NEAR THE SIZE OF
QUARTERS AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THIS EVENING.

BULLER

In the hours before

Special weather statement, Sep 30, 3:19 PM CST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
319 PM MDT SUN SEP 30 2012

KSZ014-028-302145-
LOGAN-THOMAS-
419 PM CDT SUN SEP 30 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS AND LOGAN
COUNTY IN WEST CENTRAL KANSAS...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF MONUMENT...MOVING SOUTH AT 20
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3885 10125 3928 10119 3928 10084 3885 10082
TIME...MOT...LOC 2119Z 358DEG 19KT 3915 10104

024
Special weather statement, Sep 30, 3:38 PM CST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
338 PM MDT SUN SEP 30 2012

COZ091-092-302215-
CHEYENNE COUNTY-KIT CARSON COUNTY-
338 PM MDT SUN SEP 30 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 329 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTH OF VONA...MOVING SOUTH AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3878 10256 3878 10295 3918 10290 3919 10266
TIME...MOT...LOC 2138Z 356DEG 20KT 3909 10277

024
Special weather statement, Sep 30, 3:56 PM CST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
356 PM MDT SUN SEP 30 2012

COZ090-KSZ001-302230-
CHEYENNE-YUMA COUNTY-
356 PM MDT SUN SEP 30 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO AND CHEYENNE
COUNTY IN NORTHWEST KANSAS...

AT 347 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BEECHER ISLAND...MOVING SOUTH AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3957 10184 3958 10229 3996 10226 3997 10188
TIME...MOT...LOC 2157Z 356DEG 22KT 3978 10209

024
Special weather statement, Sep 30, 4:15 PM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
415 PM MDT SUN SEP 30 2012

KSZ028-042-302245-
LOGAN-WICHITA-
515 PM CDT SUN SEP 30 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS AND WICHITA
COUNTY IN WEST CENTRAL KANSAS...

AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTH OF MARIENTHAL...MOVING SOUTH AT 25
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3826 10135 3888 10131 3887 10089 3870 10085
      3870 10112 3826 10112
TIME...MOT...LOC 2215Z 355DEG 20KT 3864 10115

024
Special weather statement, Sep 30, 4:26 PM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
426 PM MDT SUN SEP 30 2012

COZ091-KSZ013-302300-
KIT CARSON COUNTY-SHERMAN-
426 PM MDT SUN SEP 30 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND
SHERMAN COUNTY IN NORTHWEST KANSAS...

AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HALE...MOVING SOUTH AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3957 10220 3957 10179 3914 10175 3913 10226
TIME...MOT...LOC 2226Z 354DEG 19KT 3960 10206

024
Special weather statement, Sep 30, 6:54 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
654 PM MDT SUN SEP 30 2012

NEZ080-081-010130-
HITCHCOCK-RED WILLOW-
754 PM CDT SUN SEP 30 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA AND RED
WILLOW COUNTY IN SOUTHWEST NEBRASKA...

AT 746 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF MCCOOK...MOVING SOUTH AT 25
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 4000 10050 4001 10093 4035 10081 4036 10055
TIME...MOT...LOC 0054Z 021DEG 21KT 4030 10071

024

The radar

The Goodland radar (KGLD), 121 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hitchcock

When
September 30, 7:00 PM CST
Where
Hitchcock County, Culbertson
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
40.230, -100.830

Estimated the time of the report based on radar data.

Hail, Hitchcock

When
September 30, 7:30 PM CST
Where
Hitchcock County, Culbertson
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.230, -100.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406884, 406885.